Isoniazid hepatotoxicity after orthotopic liver transplantation

Leona Kim Schluger, Patricia A. Sheiner, Mark Jonas, James V. Guarrera, Isabel M. Fiel, Burt Meyers, Paul D. Berk

Research output: Contribution to journalArticlepeer-review

40 Scopus citations

Abstract

The hepatotoxic effects of isoniazid have been well described, but there have been no reports on the incidence of isoniazid-induced liver disease in patients who have received an orthotopic liver transplant. We retrospectively reviewed the records of 13 patients who received isoniazid after liver transplantation for either chemoprophylaxis or as part of a multidrug regimen for the treatment of Mycobacterium tuberculosis infection. Five of the 13 patients developed biochemical and histologic evidence of isoniazid hepatotoxicity. All five patients were on a multidrug regimen which included the administration of rifampin. No hepatotoxicity occurred in patients who received isoniazid alone or in conjunction with ethambutol for chemoprophylaxis. In conclusion, the incidence of isoniazid hepatotoxicity increased when the drug was used in conjunction with rifampin for the treatment of M. tuberculosis infection.

Original languageEnglish (US)
Pages (from-to)364-369
Number of pages6
JournalMount Sinai Journal of Medicine
Volume63
Issue number5-6
StatePublished - Oct 1 1996
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Isoniazid hepatotoxicity after orthotopic liver transplantation'. Together they form a unique fingerprint.

Cite this